Florida, 2013

Lightning Strike in Florida, August 6, 2013

August 6, 2013 · NWS MOB · 1 event in 1 county or zone

Thunderstorms produced prolific lightning which caused a fire in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced prolific lightning which caused a fire in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 6, 2:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 6, 2:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT TUE AUG 6 2013

.SHORT TERM [TONIGHT THROUGH WEDNESDAY AFTERNOON]...SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MOVING SOUTH ACROSS THE REGION
WILL DISSIPATE BY MID EVENING WITH LOSS OF SURFACE HEATING. THE
STALLED SURFACE BOUNDARY ACROSS THE FORECAST AREA WILL BE WASHED-OUT
ON WEDNESDAY AS A SURFACE RIDGE REBUILDS ACROSS THE SOUTHEAST STATES
AND THE NORTHEAST GULF OF MEXICO. THE UPPER LEVEL HIGH PRESSURE OVER
THE SOUTHERN PLAINS WITH AN EASTWARD EXTENSION OF AN UPPER RIDGE
ALONG THE NORTHERN GULF REGION WILL LIFT SLIGHTLY NORTHWARD AND
BECOME ELONGATED FROM TEXAS TO THE WESTERN ATLANTIC AS AN UPPER LOW
BEGINS TO MOVE WEST OVER THE CARIBBEAN SEA. DESPITE THE PRESENCE OF
THE RIDGE AXIS OVER THE FORECAST AREA...NWP SOLUTIONS ARE STILL IN
PRETTY DECENT AGREEMENT WITH KEEPING A DECENT AMOUNT OF MOISTURE IN
PLACE ACROSS OUR FORECAST AREA. WE WILL STILL SEE UPPER LEVEL
DISTURBANCES APPROACHING FROM THE NORTH ON WEDNESDAY...RESULTING IN
A CONTINUATION OF SCATTERED TO NUMEROUS DAYTIME SHOWERS AND
THUNDERSTORMS. SOME OF STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS.

LOWS TONIGHT WILL BE IN THE LOW TO MID 70S WITH UPPER 70S AT THE
BEACHES. SLIGHTLY HIGHER THAN NORMAL TEMPERATURES WILL CONTINUE ON
WEDNESDAY WITH HIGHS INLAND AREAS RANGING FROM 92 TO 96 DEGREES...
AND AROUND 90 DEGREES ALONG THE BEACHES. HOT AND HUMID CONDITIONS
WEDNESDAY WILL ALLOW HEAT INDICES TO RANGE FROM 102 TO 107 DURING
THE AFTERNOON.  /22

(WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...SMALL WEAK RIDGE OVER
NORTHEAST LOUISIANA INDICATES A CONTINUED NORTHWEST FLOW WITH
EMBEDDED DISTURBANCES FOR AT LEAST THE NEXT 24 TO 48 HOURS. THIS FLOW
INDICATES A CONTINUATION OF PASSING MCV'S THROUGH THE PERIOD FROM THE
NORTHWEST. PRECIPITABLE WATER REMAINING ABOVE 2.1 INCHES...CAPE IN
THE 2500 +/-400 RANGE AND LI -4. SOUNDINGS APPEAR AS IF THEY WERE IN
THE WESTERN REACHES OF THE TRADE WINDS...MOIST ADIABATIC WITH A 2 TO
3 DEGREE DEWPOINT DEPRESSION FROM 900 MB TO 450 MB. SOME OF THE
CONVECTIVE STORMS COULD BRING HEAVY RAIN WITH A RISK OF LOCALIZED
FLOODING...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING. PATCHY
OVERNIGHT GROUND FOG MAY BE ENCOUNTERED WHERE IT RAINED HEAVILY THE
PREVIOUS DAY...BUT NOT SIGNIFICANT ENOUGH TO INCLUDE IN ZONES.

CALCULATED HEAT INDICES ARE GETTING INTO ADVISORY CRITERIA FOR
THURSDAY IN CHOCTAW AND EXTREME NORTHWEST CLARKE. NOT QUITE READY TO
ISSUE ANY ADVISORIES FOR NOW...BEST TO MARK TRENDS. /77

.LONG TERM (THURSDAY THROUGH TUESDAY )...NO SIGNIFICANT CHANGES TO
EXTENDED FORECAST. MODEL OUTPUTS IN CLOSE PHASE THROUGH PERIOD. THE
UPPER RIDGE ORIENTED EAST- WEST IS GETTING WEAKENED BY UPPER LEVEL
EDDY KINETIC ENERGY PASSING EAST OVER THE OHIO VALLEY AND MIDDLE
ATLANTIC STATES. ADDING TO THIS IS AN INVERTED TROUGH MOVING WEST
OVER THE GULF OF MEXICO FROM OFF THE FLORIDA GULF COAST LATE FRIDAY
TO THE TEXAS COAST LATE SUNDAY. GUIDANCE IS CALCULATING THAT ITS
EFFECTS ON THE REGION WILL DOMINATE FRIDAY FRIDAY...ESPECIALLY ALONG
THE COAST AND POINTS SOUTH. HAVE LEFT THE PREVIOUS SHIFTS OUTPUT IN
LINE WITH THE UNDERCUT GFS CALCULATIONS BLENDED WITH ECMWF
CALCULATIONS FOR THE FORECAST. THE RESULT IS OVERALL TEMPERATURES
NEAR OR JUST BELOW SEASONAL ALONG THE COAST WITH HIGHER
POPS...BECOMING MORE WARM AND DRY AS ONE GOES INLAND NORTH OF
INTERSTATE 10. FOR SATURDAY NIGHT THROUGH TUESDAY...THE UPPER RIDGE
REBOUNDS BACK TO THE WEST AS A LONG UPPER TROUGH DIGS SOUTH OVER THE
EASTERN US. THE RESULT FOR THE FORECAST IS TO HAVE POPS BELOW
SEASONAL AND TEMPERATURES A BIT ABOVE SEASONAL BECOMING NEAR SEASONAL
BY LATE MONDAY AND TUESDAY. /77

&&

.AVIATION [07.00Z KMOB/KBFM/KPNS TAF ISSUANCE]...GENERAL VFR
CONDITIONS EXPECTED THROUGH THE FORECAST PACKAGE WITH THE EXCEPTION
OF MVFR CEILING AND VISIBILITY CONDITIONS NEAR SCATTERED TO NUMEROUS
LATE AFTERNOON/EARLY EVENING SHOWERS AND THUNDERSTORMS MOVING SOUTH
ACROSS THE REGION. WINDS MAY BE VARIABLE AND GUSTY AT TIMES NEAR
STORMS...OTHERWISE A LIGHT AND VARIABLE FLOW IS EXPECTED. EXPECT
SHOWER AND THUNDERSTORM COVERAGE TO DISSIPATE BY MID EVENING.
OVERNIGHT MAINLY VFR CONDITIONS BUT SOME PATCHY LIGHT GROUND FOG IS
POSSIBLE. /22

&&

.MARINE...A WEAK SURFACE TROUGH JUST NORTH OF THE COAST WILL
GRADUALLY BE REPLACED BY A HIGH PRESSURE RIDGE BUILDING OVER THE
NORTH CENTRAL GULF REGION MID TO LATE WEEK. A LIGHT WESTERLY TO
SOUTHWESTERLY WIND FLOW WILL BE REPLACED BY A LIGHT TO OCCASIONAL
MODERATE SOUTHEASTERLY WIND FLOW MID TO LATE WEEK...WITH SEAS
BUILDING TO 2 TO 3 FEET. LOCAL WINDS AND SEAS WILL BE HIGHER NEAR
THE STRONGER THUNDERSTORMS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  94  76  93  76 /  20  50  20  50  30
PENSACOLA   76  92  77  93  79 /  20  50  20  50  30
DESTIN      78  91  80  91  80 /  20  40  20  50  30
EVERGREEN   72  94  72  94  74 /  20  60  20  60  30
WAYNESBORO  73  96  73  95  75 /  20  60  10  50  20
CAMDEN      73  94  72  95  75 /  20  60  20  60  20
CRESTVIEW   70  93  73  94  75 /  20  60  30  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 6, 5:01 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
601 AM CDT TUE AUG 6 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
601 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 100 TO 105 ARE EXPECTED TODAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION TODAY. SCATTERED ACTIVITY ALONG THE COAST
EARLY...THEN STORMS DEVELOPING AND BECOMING MORE NUMEROUS OVER THE
INTERIOR LATE MORNING AND AFTERNOON...MOVING SOUTHEAST ACROSS THE
REGION. LOCALLY HEAVY RAINFALL CAN BE EXPECTED...IN ADDITION TO
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALIZED STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. MOST OF THE STORMS WILL BE DURING THE AFTERNOON AND EARLY
EVENING HOURS. LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALIZED STRONG WIND GUSTS WILL CONTINUE TO BE
HAZARDS ASSOCIATED WITH ANY OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-071115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
601 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS...GUSTY WINDS RESULTING IN WAVES AND SEAS WILL BEING LOCALLY
HIGHER IN AND NEAR ANY MARINE STORMS THAT DEVELOP TODAY AND TONIGHT.
FREQUENT LIGHTNING ACTIVITY ALSO LIKELY IN STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN ANY MARINE STORMS
DURING THE OUTLOOK. FREQUENT LIGHTNING ACTIVITY ALSO LIKELY IN
STRONGER STORMS.

In the hours before

Special weather statement, Aug 6, 3:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
413 PM CDT TUE AUG 6 2013

ALZ059-062145-
ESCAMBIA AL-
413 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ESCAMBIA COUNTY IN
SOUTHWEST ALABAMA...THROUGH 445 PM CDT...

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ATMORE...OR NEAR I65 AND AL 21...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POARCH CREEK RESERVATION...                 MCCULLOUGH...
  I65 AND CR 1...       I65 AND AL 21...      ATMORE...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 52 AND 63.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Aug 6, 3:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT TUE AUG 6 2013

ALZ064-FLZ002-062200-
COASTAL ESCAMBIA FL-LOWER BALDWIN AL-
423 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...SOUTHERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
THROUGH 500 PM CDT...

AT 423 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES EAST OF
ROBERTSDALE...OR 10 MILES NORTH OF LILLIAN...AND MOVING SOUTH AT 10
MPH.

* LOCATIONS IMPACTED INCLUDE...
  MYRTLE GROVE...       LILLIAN...

THIS INCLUDES INTERSTATE 10 IN ALABAMA BETWEEN MILE MARKERS 57 AND
66.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Aug 6, 3:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT TUE AUG 6 2013

FLZ001-062215-
INLAND ESCAMBIA FL-
442 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ESCAMBIA COUNTY IN
NORTHWEST FLORIDA...THROUGH 515 PM CDT...

AT 442 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ATMORE...OR 10 MILES SOUTHEAST OF I65 AND CR 1...AND MOVING
SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTH CENTRAL ESCAMBIA COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Aug 6, 3:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
456 PM CDT TUE AUG 6 2013

FLZ004-062230-
SANTA ROSA FL-
456 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SANTA ROSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 530 PM CDT...

AT 456 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
BAGDAD...OR 4 MILES NORTHWEST OF HOLLEY...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY...             WOODLAWN BEACH...     HOLLEY...
  NAVARRE...            BAGDAD...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 23 AND 30.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&

The radar

The Eglin Afb radar (KEVX), 106 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
August 6, 4:30 PM CST to 4:31 PM CST
Where
Santa Rosa County, Milton
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.630, -87.030

Lightning caused house fire and a shed fire due to separate lightning strikes near East Milton.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475442.